New research reveals danger of combining warfarin with herbal and dietary supplements

Nov 15, 2010

Herbal and dietary supplements are popular. People claim they make their joints feel better, their bones stronger, and their hearts healthier. But a recent study by researchers at the Intermountain Medical Center Heart Institute in Salt Lake City shows that many of these people may not realize their favorite supplement, mixed with prescription medications, may be putting their lives in danger, especially if they are taking warfarin – a blood-thinning medication commonly prescribed to patients living with atrial fibrillation to lower their risk of stroke.

Researchers and pharmacists from the Intermountain Medical Center Heart Institute, along with registered dieticians from Utah State University, conducted interviews with 100 atrial fibrillation patients to determine their understanding of potential interactions between supplements and medications, such as warfarin.

Warfarin is a commonly prescribed drug used to prevent blood clots from forming. It is prescribed for people with certain types of irregular heartbeat, people with prosthetic heart valves, and people who have suffered a heart attack. Warfarin is also commonly used to treat or prevent venous thrombosis and pulmonary embolism.

Researchers found that of 35 patients combining warfarin with supplements, more than half (54 percent) were unaware of potential interactions. Researchers also found that of the 100 most-used supplements, 69 percent interfere with the effectiveness of warfarin.

The most commonly used herbal and dietary supplements among a-fib patients were: supplemental vitamins, glucosamine/chondroitin, fish oil and coenzyme Q10.

Researchers will present their findings at the American Health Association's annual scientific session in Chicago on Monday, Nov. 15.

"This is an alarming finding," said T. Jared Bunch, MD, a study author and heart rhythm specialist at the Intermountain Medical Center Heart Institute.

Warfarin and herbal and dietary supplements "compete" in the liver. This competition changes the way the blood thinner works – either intensifying its active ingredients, thereby increasing the risk of bleeding, or by reducing its effectiveness, increasing the risk of stroke, he said.

"This data is important because it demonstrates how important it is for physicians to understand our patients' knowledge about and use of these products," said Dr. Bunch. "We need to do a better job of teaching our patients about the dangers of mixing warfarin with these products."

Those taking herbal and dietary supplements often experienced worse outcomes, possibly attributable to drug interaction, said Dr. Bunch. For example, those who take supplements reported higher rates of unexplained bleeding (23 percent vs. 17 percent) and a greater need for blood transfusions (14 percent vs. 10 percent).

Two other notable findings suggest lack of understanding about warfarin use: Patients who reported taking supplements were more likely to skip their (34 percent to 17 percent) or take extra doses when it was missed.

"We have also learned that – for whatever reason – patients don't want to tell their doctors that they are taking herbal and ," Dr. Bunch said. "Physicians must be active in asking about supplement use and not place responsibility on patients. We need to tell our patients that it's acceptable to use herbal and drug supplements, but important for them to tell us so that we can educate them about the benefits, dangers, and potential interactions with their other medications."

Explore further: Italy bans Novartis flu vaccine after suspicious deaths

Provided by Intermountain Medical Center

not rated yet
add to favorites email to friend print save as pdf

Related Stories

Blood-Thinning Drug Linked to Increased Bleeding in Brain

Sep 29, 2008

(PhysOrg.com) -- Patients who take the commonly used blood-thinning drug warfarin face larger amounts of bleeding in the brain and increased risk of mortality if they suffer a hemorrhagic stroke, new research from the University ...

Blood thinner causes stroke in some dialysis patients

Aug 27, 2009

The blood thinner warfarin can prevent strokes in most individuals with abnormal heart rhythms, but the drug may have the opposite effect in kidney disease patients on dialysis, according to a study appearing in an upcoming ...

Older adults at high risk for drug interactions

Dec 23, 2008

At least one in 25 older adults, about 2.2 million people in the United States, take multiple drugs in combinations that can produce a harmful drug-drug interaction, and half of these interactions involve a non-prescription ...

Kidney disease affects response to blood thinner

Feb 18, 2009

Patients with reduced kidney function require lower doses of the anticoagulant drug warfarin, and may need closer monitoring to avoid serious bleeding complications, suggests a study in the April 2009 issue of the Journal of ...

Recommended for you

Have a cold? Don't ask your doctor for antibiotics

Nov 26, 2014

Antibiotic resistance is a major threat to public health. Resistance makes it harder for physicians to treat infections and can increase the chance patients will die from an infection. What is more, the treatment ...

Powdered measles vaccine found safe in early clinical trials

Nov 25, 2014

A measles vaccine made of fine dry powder and delivered with a puff of air triggered no adverse side effects in early human testing and it is likely effective, according to a paper to be published November 28 in the journal ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.